Drug-Induced Hair Loss
What Types of Drugs Cause Hair Loss? continued...
Chemotherapy drugs often lead to the anagen effluvium type of hair loss. As these drugs kill cancer cells throughout the body, they also can damage healthy cells, including hair matrix cells. The hair typically starts to fall out within two weeks of starting chemotherapy and progresses more rapidly after one to two months, according to the American Cancer Society. Hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.
Chemotherapy drugs that tend to cause hair loss include:
How Is Drug-Induced Hair Loss Diagnosed?
If you are experiencing hair loss, your doctor will ask you several questions, including:
- When did the hair loss start?
- How quickly has the hair been falling out?
- What other symptoms do you have, such as scalp itching, burning, or tingling?
- What drugs were you taking in the four months leading up to the hair loss?
- What other illnesses do you have?
- Have you made any changes to your diet or hair care routine?
The doctor also will examine your scalp to look at the pattern of hair loss.
Tests that may be done include:
- Thyroid function tests to look for thyroid disorders, which can sometimes cause hair loss
- Hair shaft exam to look at the shape, length, and fragility of the hairs
- Pull test: gently pulling on about 60 hairs to see how many come out
- Biopsy: removing a piece of scalp tissue for examination
- Hormone tests
It can be difficult to prove which drug is causing the hair loss, or even that a drug is to blame. Your doctor may ask you to stop taking one drug at a time and see whether your hair stops falling out, but it can take two to three months after stopping a drug for the hair loss to end.
How Is Drug-Induced Hair Loss Treated?
It's important to review any medications you take, and discuss their potential side effects with your doctor and pharmacist. When hair loss does occur from a drug you're taking, there is a good chance that the hair will grow back on its own after you stop taking the medication. If stopping the drug does not improve hair thinning, you may need to be treated with finasteride (Propecia) or minoxidil (Rogaine), medications that slow hair loss and can stimulate new hair growth.